Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Cleveland, OH

August 24, 2016Hancock County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 24, 2016, 9:35 PM EDT for Hancock County, Wood County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 9:35 PM EDT (01:35 UTC)
Expired
Aug 24, 2016, 10:15 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:51 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS51 KCLE 250135
SVRCLE
OHC063-173-250215-
/O.NEW.KCLE.SV.W.0060.160825T0135Z-160825T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
935 PM EDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHWESTERN OHIO...
  NORTHERN HANCOCK COUNTY IN NORTHWESTERN OHIO...

* UNTIL 1015 PM EDT

* AT 935 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WATERVILLE TO NEAR DESHLER...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...BOWLING GREEN...FOSTORIA...PERRYSBURG...
  NORTH BALTIMORE...MCCOMB...WESTON...ARCADIA...VAN BUREN...
  PEMBERVILLE...HASKINS...LUCKEY...BRADNER...WAYNE...BLOOMDALE...
  RISINGSUN...CYGNET...PORTAGE...JERRY CITY AND TONTOGANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTHWESTERN
OHIO.

LAT...LON 4144 8382 4146 8377 4146 8375 4149 8371
      4151 8371 4151 8341 4103 8342 4102 8343
      4110 8388
TIME...MOT...LOC 0135Z 264DEG 31KT 4145 8374 4119 8384 

HAIL...1.00IN
WIND...60MPH
 
$$

CLARK
2 follow-up statements
543 
WWUS51 KCLE 250155
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
955 PM EDT WED AUG 24 2016

OHC063-173-250215-
/O.CON.KCLE.SV.W.0060.000000T0000Z-160825T0215Z/
WOOD OH-HANCOCK OH-
955 PM EDT WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN WOOD AND NORTHEASTERN HANCOCK COUNTIES...

AT 954 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF BOWLING GREEN TO NEAR NORTH
BALTIMORE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FINDLAY...BOWLING GREEN...FOSTORIA...PERRYSBURG...NORTH BALTIMORE...
ARCADIA...VAN BUREN...PEMBERVILLE...LUCKEY...BRADNER...WAYNE...
BLOOMDALE...RISINGSUN...CYGNET...PORTAGE...JERRY CITY...
WEST MILLGROVE AND BAIRDSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTHWESTERN
OHIO.

LAT...LON 4132 8369 4151 8366 4151 8341 4103 8342
      4102 8343 4112 8377
TIME...MOT...LOC 0154Z 280DEG 32KT 4137 8351 4118 8362 

HAIL...<.75IN
WIND...60MPH
 
$$

CLARK
034 
WWUS51 KCLE 250214
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1014 PM EDT WED AUG 24 2016

OHC063-173-250222-
/O.EXP.KCLE.SV.W.0060.000000T0000Z-160825T0215Z/
WOOD OH-HANCOCK OH-
1014 PM EDT WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD AND
NORTHEASTERN HANCOCK COUNTIES WILL EXPIRE AT 1015 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTHWESTERN
OHIO.

LAT...LON 4132 8369 4151 8366 4151 8341 4103 8342
      4102 8343 4112 8377
TIME...MOT...LOC 0211Z 264DEG 31KT 4137 8351 4118 8362 

$$

CLARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:46 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 24, 7:46 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT WED AUG 24 2016

.SYNOPSIS...
High pressure along the mid Atlantic coast will move offshore as
a warm from central Indiana to southern Ohio moves northeast
through the region. On Thursday the region will be in a rather
warm and humid air mass as a weak cold front approaches from the
northwest. The weak front will move through the region Thursday
evening. Weak high pressure with slightly cooler and less humid
air will overspread the region Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Tornado watch out for the I-75 corridor. Main threat will be from
tornadoes. There have been tornadoes reported upstream in
Northwest OH including in Defiance Co and likely for Henry Co
too.

Previous discussion...A diffuse warm front is located from
central Indiana to southern Ohio. The front will move across the
region tonight and advect much more humid air back into the
region. Dewpoints will rise into the 70s in many locations. The
return of sultry conditions will be accompanied by a chance of
showers and thunderstorms but diurnal timing of the front is not
optimal for strengthening convection. Low LCL heights and
sufficient 0-1km shear near IND has produced some impressive
rotational signatures on radar. This could be a concern over the
next few hours as the warm frontal boundary lifts toward the
region with high surface dewpoints. Overnight low temperatures
will be elevated given the increase in humidity and cloud cover.
Convective activity that overspreads the region this evening will
diminish after midnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
The main forecast problem during this period is assessing the
likelihood of severe weather Thursday afternoon as the cold front
approaches the region from the northwest. The region will have
plenty of MLCAPE(greater than 2000 j/kg) as temperatures rise to
near 90F and dewpoints reach the mid 70s. 0-6km wind shear rises
to the 30-40knots which should help organize and sustain the
convection that is expected to develop over northern Ohio by early
to mid afternoon. We can expect some bowing line segments with
damaging winds being the most likely threat.

Deep tropical moisture will again be in place in this air mass as
PW values reach near 2.0 inches. Intense convection will likely
produce torrential rainfall rates of 3-4" per hour and produce
localized flooding.

Heat Indices will reach the upper 90s making it feel quite sultry
near the end of a very warm August.

The front will drop south across the region Thursday evening and
lingering showers and thunderstorms should end near midnight.

Slightly cooler and less humid air will move into the region
behind the front but no quick drying is expected since cold
advection is weak.

For the weekend upper level ridging builds over the mid Atlantic
states which should produce dry stable conditions across the
region will a gradual increase in heat and humidity.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Little change in the extended period.  Sunday will be hot and humid
with temps in the mid to upper 80s.  But a weak frontal boundary
will move across the forecast area late Sunday into Monday.  For now
will keep low chance pops going...mainly Sunday night into Monday
morning.   High pressure builds south over the area Monday and holds
fast into the middle of the work week.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
First batch of showers and thunderstorms will cross the forecast
area tonight. There have been two super cell thunderstorms, the
first crossing Wood County and the other in Putnam County, both
moving east northeast about 25 knots. The storms should weaken
overnight as they move into more stable air. MVFR or brief IFR
likely in the vicinity of the heavier showers and thunderstorms.
MVFR and perhaps IFR fog and stratus will begin to develop later
tonight or early Thursday morning. Ceilings will lift to VFR
Thursday but additional showers and thunderstorms will develop
ahead of a cold front. There is a risk of strong to severe storms
again Thursday afternoon and evening with strong winds the biggest
threat. MVFR and local IFR likely in the vicinity of the storms
Thursday.

OUTLOOK...Non-VFR possible in showers and thunderstorms Thursday
night. A chance of non-VFR late Saturday night or Sunday morning
with the next front.

&&

.MARINE...
South winds will turn to the southwest overnight as a warm front
across the Mid Mississippi Valley lifts NE of the Lake.  Better
chance for convection tomorrow afternoon and evening as capes rise
to above 2000 J/kg.   Cold front will move across the lake Thursday
night.  Small craft advisory will likely be needed at least in the
east...as winds turn to West at 15 to 20 knots.   Lake quiets down
Friday afternoon as high pressure builds over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...LaPlante/Oudeman
LONG TERM...DJB
AVIATION...Kosarik
MARINE...DJB
Hazardous weather outlook, Aug 24, 3:03 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT WED AUG 24 2016

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-251915-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THIS EVENING BUT THE REGION HAS
BEEN PLACED IN A MARGINAL RISK FOR SEVERE WEATHER BY THE STORM
PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-251915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 24, 7:41 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
741 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     5 NW WATERVILLE         41.55N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            FUNNEL CLOUD WAS SIGHTED BETWEEN WHITEHOUSE AND
            WATERVILLE.

&&

THOMPSON
Local storm report, Aug 24, 7:50 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          1 N WHITEHOUSE          41.53N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            TWO TORNADOS ON THE GROUND MOVING NORTH.

&&

THOMPSON
Local storm report, Aug 24, 7:59 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          1 N WHITEHOUSE          41.53N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            TORNADO ON THE GROUND BRIEFLY MOVING NORTH.

&&

CORRECTED REMARKS

THOMPSON
Special weather statement, Aug 24, 9:16 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
916 PM EDT WED AUG 24 2016

OHZ003-006-017-250200-
HANCOCK-LUCAS-WOOD-
916 PM EDT WED AUG 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...LUCAS AND
HANCOCK COUNTIES...

AT 915 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WHITEHOUSE TO NEAR DESHLER TO NEAR BLUFFTON...AND
MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
TOLEDO...FINDLAY...BOWLING GREEN...BLUFFTON...SWANTON...PERRYSBURG...
OREGON...SYLVANIA...ROSSFORD...WATERVILLE...NORTHWOOD...WHITEHOUSE...
NORTH BALTIMORE...HOLLAND...MCCOMB...WESTON...ARLINGTON...ARCADIA...
RAWSON AND VANLUE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTHWESTERN
OHIO.

LAT...LON 4172 8388 4173 8339 4170 8333 4162 8334
      4162 8342 4100 8345 4091 8349 4090 8351
      4082 8353 4082 8388
TIME...MOT...LOC 0115Z 268DEG 38KT 4154 8383 4119 8384 4087 8396

CLARK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:06 PM EDTSpecial Marine WarningCLE84 min
Aug 24, 8:07 PM EDTTornado WarningCLEHancock, Wood38 min
Aug 24, 8:42 PM EDTTornado WarningCLEWood48 min
Aug 24, 9:16 PM EDTSpecial Weather StatementCLEHancock, Lucas, Wood44 min
Aug 24, 10:04 PM EDTSpecial Weather StatementCLESandusky, Seneca56 min
Aug 25, 5:05 PM EDTSevere Thunderstorm WarningCLEAshtabula27 min
Aug 25, 7:19 PM EDTSevere Thunderstorm WarningCLEPortage41 min
Aug 25, 7:36 PM EDTSevere Thunderstorm WarningCLEMahoning24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.